Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 238, NWS Cleveland, OH

September 14, 2002Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 14, 2002, 8:55 PM EDT for Summit County, Ohio. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 14, 2002, 8:55 PM EDT (00:55 UTC)
Expired
Sep 14, 2002, 9:45 PM EDT
In force
50 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Summit County, OH

The radar

The Cleveland radar (KCLE), 42 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 9:00 PM EDTHail 0.88Bath, OHNickel size hail was observed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS51 KCLE 150055
SVRCLE
OHC153-150145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
856 PM EDT SAT SEP 14 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMMIT COUNTY IN NORTHEAST OHIO...

* UNTIL 945 PM EDT

* AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF CUYAHOGA FALLS...OR ABOUT 10
  MILES NORTHWEST OF AKRON...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CUYAHOGA FALLS
  HUDSON
  MACEDONIA
  TWINSBURG

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:00 PM EDT, 6 hours 55 minutes earlier.

Area forecast discussion, Sep 14, 2:00 PM EDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
200 PM EDT SAT SEP 14 2002

UPR TROF HUDSONS BAY TO CNTRL U.S. LIFTS OUT TO NE AND PAST CWA BY
SUN EVE. UPR RDG TRYING TO BLD INTO LWR LKS BY 60 HRS. LOOKS LIKE
MDLS WANT TO BRING CDFNT THRU CWA ARND 12Z BUT THIS A BIT FUZZY WITH
WK LOW PRES DVLPG ON FNT IN AREA. SURPRISINGLY...ETA LOOKS LIKE IT
WANTS TO BACK OFF A TAD ON POPS OVRNGT FOR A GOOD PART OF THE AREA.
ALL MDLS BEEF UP THE MSTR FIELD WITH NGM STILL HOLD POPS PRETTY MUCH
IN LKLY RGN FOR TNGT. WL PRBBLY LN TWDS THE NGM POPS FOR TNGT AND GO
WITH LKLY POPS. A LTL MORE PVA...THE FNT IN THE AREA AND PLENTY OF
AVBL MSTR WL PUSH HVLY TWDS KEEPING POPS IN THE LKLY REGIME. MAY HV
TO INDCT MNLY AM OVR WRN SXNS. NGM MOS POPS STAY PRETTY HIGH FOR SUN
AS DO THE ETA MOS POPS. AT THIS PT THEY SEEM TO FLIP-FLOP HWEVR WITH
FRH DATA SHOWING NO QPF FOR NGM ON SUN AND ETA FRH GIVING SOME
SERIOUS QPF.  WL HV TO TAKE A MDL OF THE RD APPRCH. WL GO WITH THE
LKLY POPS SUN. FEEL ETA MDL HANGING ON A LTL TOO LONG TO PCPN WL
DROP POPS BLO MENTIONABLE  FOR SUN NGT. HI PRES IN CONTROL ON MON
WITH DRY WX THE RULE. SOME DIVERGENCE IN MOS TMP FCSTS WITH ETA
RUNNING A BIT WRMR FOR MOST PART. SOME FAIRLY MILD TMPS TNGT BUT AFT
TNGT WL LN TWD COOLER NGM FOR GUID.

.CLE...
OH...NONE.
PA...NONE.

VRCEK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:17 PM EDTFlash Flood WarningCLEAshtabula118 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.